question-icon

What causes grey coloured stool while on Nexium for treating GERD?

default
Posted on Thu, 9 Jun 2016
Question: Hello.

I was started on Nexium 20mg 10 days ago after an EGD. My discharge diagnosis was erosive gastritis, intermittent GE patency w/o esophagitis, gastric polyps and r/o celiac. My celiac panel indicates a strong diagnosis however my provider is waiting for biopsy results for confirmation. The last 6 days my stool has been changing color. This morning it is all grey and it appears very different in texture (semi formed) and not smooth. I have taken over the counter antacids during the past week. None yesterday and only 2 chewables the day prior. The most i consumed in one day was 4 chewables. That was three days ago. I have been following a gluten free diet for 4 weeks now and 10 days of GERD diet modification. I not sure if I should be concerned about this or if it is normal . Also with intermittent abdominal pain average of 2/10 on Thursday 7/10 for a few minutes.
doctor
Answered by Dr. Baranidharan Kuselan (1 hour later)
Brief Answer:
Answer given below

Detailed Answer:
Hi there,
Thanks for posting in HCM.
I am Dr.Barani and I am pleased to assist you.

You have acid peptic disease, gastric polyps and gluten sensitivity.
Celiac can cause altered bowel movements. But since you have been on gluten free diet for more than 4 weeks now, your symptoms cannot be attributed to celiac disease.

You were started on Nexium 10 days ago and these symptoms started 6 days ago. Nexium is known to alter the gut flora and cause change in bowel movements. So this could be the probable cause.

Continue taking Nexium.
For relief from change in bowel habits, take probiotics.

Let me know if you have any more questions.
Regards,
Dr.Barani


Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Baranidharan Kuselan (26 minutes later)
My specific question was about grey stool please respond to the question of my concern. I am aware of my diagnosis. It seems you basically restated what I asked. I was not inquiring about my medication
doctor
Answered by Dr. Baranidharan Kuselan (11 hours later)
Brief Answer:
Did you take pepto bismol?

Detailed Answer:
Did you take pepto bismol?
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Baranidharan Kuselan

Pain Medicine & Palliative Care Specialist

Practicing since :1996

Answered : 413 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes grey coloured stool while on Nexium for treating GERD?

Brief Answer: Answer given below Detailed Answer: Hi there, Thanks for posting in HCM. I am Dr.Barani and I am pleased to assist you. You have acid peptic disease, gastric polyps and gluten sensitivity. Celiac can cause altered bowel movements. But since you have been on gluten free diet for more than 4 weeks now, your symptoms cannot be attributed to celiac disease. You were started on Nexium 10 days ago and these symptoms started 6 days ago. Nexium is known to alter the gut flora and cause change in bowel movements. So this could be the probable cause. Continue taking Nexium. For relief from change in bowel habits, take probiotics. Let me know if you have any more questions. Regards, Dr.Barani